Illinois, 2009

Flooding and Hail in Illinois, June 24, 2009

June 24, 2009 · NWS LOT · 10 events in 1 county or zone

Strong to severe thunderstorms developed along a lake breeze across northeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms developed along a lake breeze across northeast Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 24, 5:29 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Jun 24, 5:29 AM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
629 AM CDT WED JUN 24 2009

.DISCUSSION...
246 AM CDT

INTERESTING 48 HOUR PERIOD ON TAP FOR THE REGION AS THE HOT AND
HUMID GLIMPSE INTO SUMMER CONTINUES ALONG WITH A THREAT FOR
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT SLOWLY
MOVES THROUGH THE REGION.

HAD AN OUTFLOW BOUNDARY CLEAR THE CWA EARLIER THIS MORNING FROM AN
MCS THAT HAS DISSIPATED OVER WEST CENTRAL MISSOURI. THIS RATHER
IMPRESSIVE BOUNDARY EXTENDED ALL THE WAY BACK INTO EASTERN KANSAS
BUT HAS DISSIPATED ALONG THE NORTHERN EXTENT OF IT IN INDIANA.
HAD SOME CONCERNS ABOUT HOW THIS OUTFLOW MAY AFFECT OUR AIR MASS
FOR TODAY IN REGARDS TO TEMPS/DEW POINTS/HEAT INDICES...BUT IT
APPEARS AS THOUGH OUR ATMOSPHERE HASNT BEEN CHANGED TOO MUCH FROM
IT. THIS BOUNDARY ACTUALLY PROVIDED ENOUGH LIFT TO POP OFF A FEW
ISOLATED SHOWERS LATE TUESDAY NIGHT INTO THE EARLY MORNING HOURS
TODAY. HAVE A DRY FORECAST GOING FOR THIS MORNING...BUT WOULDNT
BE SURPRISED IF ONE OF THESE LEFTOVER BOUNDARIES WERE ENOUGH TO
POP OFF A FEW MORE ISOLATED SHOWERS. CLOUD COVER FROM THE MCS HAS
ALSO QUICKLY ERODED WHICH HAS HELPED KEEP TEMPS UP OVERNIGHT WHEN
THE CLOUDS WERE AROUND BUT SHOULD ALLOW FOR A FAST WARMUP THIS
MORNING WITH THE SKIES CLEARING OUT.

MOS GUIDANCE THE PAST FEW NIGHTS HAS BEEN HINTING THAT TODAY COULD
BE SLIGHTLY WARMER THAN YESTERDAY AND THAT CERTAINLY LOOKS POSSIBLE
GIVEN THE WARMER STARTING POINT AND WARMER TEMPS ALOFT WITH THE
UPPER RIDGE SHIFTING SOUTH AND EAST...PUTTING OUR REGION ON THE
WARMER SIDE OF IT.  WITH HIGHS EXPECTED TO TAG THE MID 90S AGAIN
WITH DEW POINTS IN THE LOW 70S...WILL SEE THE HEAT INDEX RISE UP
INTO THE 100 TO 105 RANGE TODAY.  WILL LIKELY SEE ANOTHER LAKE
BREEZE DEVELOP TODAY WITH THE LIGHT WINDS AND HIGH TEMPERATURE
CONTRAST BETWEEN THE LAND AND LAKE...BUT AM EXPECTING THE WESTERN
PORTION OF THE ILLINOIS LAKESHORE COUNTIES TO REACH ADVISORY
CRITERIA ALONG WITH THE SOUTHERN PORTIONS OF THE INDIANA LAKESHORE COUNTIES.
THEREFORE...HAVE EXPANDED THE HEAT ADVISORY TO INCLUDE LAKE
IL...LAKE IN...AND PORTER COUNTIES.

AS FOR COOK COUNTY...AFTER THE 1995 CHICAGO HEAT WAVE NEW GUIDELINES
WERE DECIDED UPON BETWEEN THE NWS CHICAGO AND THE CITY OF CHICAGO TO
NOT ISSUE HEAT ADVISORIES FOR THE CITY...AND THUS COOK COUNTY...AND
JUST TO ISSUE EXCESSIVE HEAT WARNINGS.  CRITERIA FOR THESE WARNINGS
IN COOK COUNTY ARE AS FOLLOWS:  1) 3 CONSECUTIVE DAYS PEAK HI
100-105...2) 2 CONSECUTIVE DAYS WITH PEAK HI 105-110...3)1 DAY WITH
PEAK HI 110 OR GREATER.  THESE CONDITIONS ARE NOT EXPECTED TO BE MET
ACROSS COOK COUNTY...THUS THE REASON THAT COOK COUNTY IS NOT
BEING INCLUDED IN THE HEAT ADVISORY. HIGH TEMPS WILL STILL BE
AROUND 95 WITH HI AROUND 100 ACROSS THE WESTERN PORTION OF THE
COUNTY TODAY.

THE HIGH HEAT AND HUMIDITY WILL COME TO A GRADUAL END WEDNESDAY
NIGHT INTO THURSDAY AS AN UPPER LEVEL SHORTWAVE TROF DROPS INTO THE
GREAT LAKES AND AT THE SFC BRINGS A COLD FRONT THROUGH THE REGION.
TEMPS AND DEW POINTS WILL ONLY DROP A FEW NOTCHES BEHIND THE
FRONT...BUT THIS SHOULD PROVIDE THE TRIGGER/LIFT TO POP OFF SOME
THUNDERSTORMS. GUIDANCE IS SUGGESTING THAT AN OVERNIGHT MCS MAY
TRACK FURTHER SOUTH AND EAST OUT OF THE CWA. NOTHING CAN BE RULED
OUT AT THIS POINT WITH A FAIRLY UNSTABLE ATMOSPHERE IN PLACE AND
WIND SHEAR INCREASING OVERNIGHT. WHAT HAPPENS OVERNIGHT WILL PLAY
A BIG ROLE IN TEMPS/PRECIP CHANCES THURSDAY DURING THE DAY WITH
THIS BEING THE MOST UNCERTAIN PART OF THIS FORECAST PERIOD.

RIDGE OF HIGH PRESSURE SETTLES IN FRIDAY INTO SATURDAY WITH ANOTHER
SYSTEM DROPPING DOWN ACROSS THE GREAT LAKES SATURDAY NIGHT/EARLY
SUNDAY MORNING WHICH WILL SIGNAL A SHIFT IN OUR UPPER LEVEL WEATHER
PATTERN.  QUICK MOVING COLD FRONT WILL PROVIDE A SHORT CHANCE OF
SHOWERS AND THUNDERSTORMS SATURDAY NIGHT BUT CONDITIONS SHOULD DRY
OUT PRETTY SHORTLY THEREAFTER.  UPPER LOW CLOSES OFF OVER QUEBEC AND
SITS THERE THROUGH EARLY NEXT WEEK PUTTING OUR REGION IN A SLIGHTLY
COOLER NORTHWESTERLY FLOW.

HALBACH

&&

.AVIATION...

1200 UTC TAFS...QUIET WEATHER PATTERN TO CONTINUE FOR MOST OF THIS
FORECAST. STRONG UPPER RIDGE IN PLACE WITH VERY NONDESCRIPT
SURFACE PATTERN. NEARLY CALM OR LIGHT WESTERLY WINDS TODAY. SHORT
RANGE MODELS ALL SUGGESTING A WEAK LAKE BREEZE WILL DEVELOP AGAIN
TODAY. THIS SEEMS REASONABLE WITH LARGE TEMPERATURE CONTRAST FROM
LAND TO LAKE AND ESSENTIALLY NO PRESSURE GRADIENT. BEST GUESS IS
THAT LAKE BREEZE WILL BE RATHER WEAK AND WILL STRUGGLE TO MAKE IT
OUT TO ORD AND MDW BY MID OR LATE AFTERNOON. LAKE BREEZE MAY JUST
FLIRT WITH THE AIR FIELDS AND WINDS COULD JUST GO LIGHT A VARIABLE
FOR A FEW HOURS LATE IN THE DAY. HAVE OPTED TO GO WITH A LIGHT
EASTERLY WIND FOR THE LATE AFTERNOON HOURS BUT NOT REAL CONFIDENT
OF THIS. EITHER WAY WINDS WILL REMAIN LESS THAN 10 KNOTS. WINDS
SHOULD GO BACK TO A LIGHT SOUTHWEST OR WEST BY EARLY EVENING.

THE OTHER FORECAST CONCERN IS THE THUNDERSTORM THREAT. SIMILAR TO
YESTERDAY THERE WILL BE SUFFICIENT HEAT AND LOW LEVEL MOISTURE TO
PRODUCE STRONG INSTABILITY...WITH AFTERNOON CAPE VALUES OF
2000-3000 POSSIBLE. HOWEVER WITH STRONG UPPER RIDGE/WARM AIR
ALOFT...AND NO LOW LEVEL FORCING...DONT SEE MUCH THREAT FOR
ORGANIZED THUNDERSTORMS TO DEVELOP. THERE IS AN OUTSIDE SHOT OF
SOMETHING POPPING UP ON THE LAKE BREEZE BUT WITH THE WIND PATTERNS
SO WEAK...JUST DONT THINK THE CONVERGENCE WILL BE SUFFICIENT.
SHORT RANGE MODELS CONTINUE TO BLOW UP A CONVECTIVE COMPLEX OVER
THE NE/IA BORDER BY EVENING...WHERE THERE IS GOOD SOUTHERLY LOW
LEVEL INFLOW. MODELS THEN DIVE THIS SOUTHEASTWARD INTO MO. LATEST
NAM BRINGS A SHORT WAVE ACROSS WI/IL/IA FLATTENING THE UPPER
RIDGE LATE TONIGHT-TOWARD MORNING. SO HAVE BACKED OFF ON THUNDER
FORECAST FOR THIS EVENING AND JUST GONE WITH A VCTS TOWARD
THURSDAY MORNING. AFTERNOON TAF ISSUANCE MAY HAVE A BETTER HANDLE
ON THUNDER THREAT.

ALLSOPP

&&

.MARINE...
212 AM CDT

VERY WEAK PRESSURE GRADIENT AND LIGHT WINDS ACROSS THE LAKE THIS
MORNING. LOW PRESSURE OVER CENTRAL CANADA WILL WEAKEN AS IT MOVES
ACROSS HUDSON BAY INTO QUEBEC TODAY AND TONIGHT. A WEAK COLD
FRONT WILL DRIFT DOWN LAKE MICHIGAN TONIGHT AND THURSDAY MORNING.
WINDS WILL BE VERY LIGHT AGAIN FRIDAY AS A WEAK HIGH PRESSURE
RIDGE MOVES ACROSS THE WESTERN LAKES. ANOTHER STRONGER LOW WILL
DEVELOP OVER THE NORTHERN PLAINS STATES FRIDAY NIGHT AND MOVE
NORTHEAST TO LAKE SUPERIOR BY SATURDAY EVENING...AND TO JAMES BAY BY
SUNDAY NIGHT. THE LOW WILL BECOME NEARLY STATIONARY OVER JAMES BAY AND
GRADUALLY WEAKEN EARLY NEXT WEEK.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
     ILZ033-ILZ039 UNTIL 7 PM WEDNESDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 7 PM
     WEDNESDAY.

LM...NONE.
&&
Hazardous weather outlook, Jun 24, 9:54 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1054 AM CDT WED JUN 24 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
251600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1054 AM CDT WED JUN 24 2009 /1154 AM EDT WED JUN 24 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES IN THE MID 90S AND DEWPOINTS IN THE LOW TO
MIDDLE 70S WILL COMBINE TO BRING HEAT INDICES OF 100 TO 105
DEGREES TODAY. THE EXCEPTION WILL BE RIGHT ALONG LAKE MICHIGAN
WHERE COOL LAKESIDE CONDITIONS WILL KEEP THE HEAT INDEX BELOW
ADVISORY LEVELS.

AN AIR QUALITY ACTION DAY HAS BEEN DECLARED FOR NORTHWEST INDIANA
TODAY.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

PORTIONS OF THE FOX AND DES PLAINES RIVERS WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND ON SATURDAY INTO
EARLY SUNDAY MORNING.

PORTIONS OF THE FOX AND DES PLAINES RIVERS WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-251600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1054 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND ON SATURDAY INTO
SUNDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1054 AM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AND ON SATURDAY INTO
SUNDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Special weather statement, Jun 24, 11:44 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1244 PM CDT WED JUN 24 2009

ILZ014-022-241945-
COOK-WILL-
INCLUDING THE CITIES OF...CHICAGO...JOLIET
1244 PM CDT WED JUN 24 2009

A LINE OF THUNDERSTORMS HAVE DEVELOPED FROM JUST SOUTH OF
MIDWAY AIRPORT TO CRETE ILLINOIS. THESE THUNDERSTORMS MAY PRODUCE
A BRIEF PERIOD OF HEAVY RAIN OF UP TO ONE INCH OF RAIN AN HOUR.
THE THUNDERSTORMS WILL BE NEARLY STATIONARY OR MAY DRIFT WEST TO
PARK FOREST...MIDLOTHIAN...AND OAK LAWN ILLINOIS BY 2 PM CDT.

WW
Local storm report, Jun 24, 12:15 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HEAVY RAIN       CHICAGO                 41.88N 87.63W
06/24/2009  M0.50 INCH       COOK               IL   TRAINED SPOTTER

            AT 63RD AND CALIFORNIA STREETS HALF INCH OF RAIN IN 20
            MINUTES.

&&

CM

The radar

The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.

Flood, Cook

When
June 24, 12:22 PM CST to 2:30 PM CST
Where
Cook County, 0.57 mi SSE of River Forest to 0.57 mi S of River Forest
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.872, -87.778

Standing water was reported on right the side of Interstate 290 at Austin Blvd.

Thunderstorm Wind, Cook

When
June 24, 12:37 PM CST to 12:51 PM CST
Where
Cook County, (Mdw)midway Arpt Chi
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
41.780, -87.750

Winds gusted as high as 63 mph at Midway Airport at 1237pm CST. Winds continued to gust above 58 mph for 14 minutes, through 1251pm CST. Damage was reported to a fence and lights near the southeast side of the airport. Damage was also reported to a hanger door.

Hail, Cook

When
June 24, 12:38 PM CST to 12:39 PM CST
Where
Cook County, 1.4 mi ESE of Hermosa
Measured
0.75 in hail
Reported by
Unknown
Coordinates
41.872, -87.745

Thunderstorm Wind, Cook

When
June 24, 12:40 PM CST
Where
Cook County, 0.88 mi SSW of Oak Lawn
Measured
56 kt (64 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.708, -87.757

Strong winds damaged the roof of St. Lawrence High School as well as to a nearby baseball field dugout. Two people near the dugout were injured. A man had part of the dugout roof land on his leg and a teenage boy was struck in the head by a brick. Both were were taken to a hospital with non-life threatening injuries.

Thunderstorm Wind, Cook

When
June 24, 12:45 PM CST
Where
Cook County, 3 mi SW of (Mdw)midway Arpt Chi
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.749, -87.791

A wind gust to 60 mph was measured with a 5 inch diameter tree limb blown down.

Thunderstorm Wind, Cook

When
June 24, 12:49 PM CST
Where
Cook County, Cicero
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.830, -87.730

Trees were blown down.

Thunderstorm Wind, Cook

When
June 24, 12:53 PM CST
Where
Cook County, Sauk Vlg
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.480, -87.580

Thunderstorm Wind, Cook

When
June 24, 1:02 PM CST
Where
Cook County, 1 mi NW of Evergreen Park
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.730, -87.684

Thunderstorm Wind, Cook

When
June 24, 2:00 PM CST to 2:01 PM CST
Where
Cook County, 0.86 mi SW of Park Ridge to 0.95 mi SE of Des Plaines
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.022, -87.883

Part of a large tree was blown down on a house on Riverview Street in Des Plaines. Another tree was blown down on two parked cars on Circle Street. Numerous tree limbs were blown in other parts of Des Plaines.

Flood, Cook

When
June 24, 2:18 PM CST to 4:00 PM CST
Where
Cook County, 0.96 mi S of Park Ridge to 1 mi ENE of Orchard Place
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.016, -87.872

Two to three inches of water was reported on the southbound lanes of Interstate 294 near Touhy Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179799, 179789, 179788, 179796, 179790, 179791, 179792, 179794, 185452, 179800.